Montana, 2014

High Wind in Montana, December 24, 2014

December 24, 2014 · NWS BYZ · 2 events in 2 counties and zones

Very tight pressure gradients were situated across the western portions of the Billings Forecast Area. This resulted in high winds across the Livingston and the Beartooth Foothills areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Very tight pressure gradients were situated across the western portions of the Billings Forecast Area. This resulted in high winds across the Livingston and the Beartooth Foothills areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 23, 8:38 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Dec 23, 8:38 PM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
838 PM MST TUE DEC 23 2014

.UPDATE...
WITH RECENT SNOWFALL...CLEAR SKIES AND LIGHT WINDS TEMPS HAVE
PLUMMETED TO 11 DEGREES AT BAKER AS OF 8 PM. WILL DROP FORECAST
LOWS IN SOME EASTERN VALLEYS BUT WOULD EXPECT A RISE IN TEMPS PER
WARM ADVECTION AND BETTER CHANCE OF SOME WIND LATER TONIGHT. MAIN
ISSUE OF COURSE IS THE WIND IN OUR GAP AREAS AND LIVINGSTON IS
RESPONDING WITH GUSTS IN THE UPPER 40S SO FAR. LEE SIDE PRESSURE
FALLS ARE UNDERWAY WITH WARM ADVECTION/STABILIZING TO CONTINUE
THROUGH THE NIGHT...SO HAVE NO DOUBT THAT ADVISORY GUSTS WILL
BEGIN SOON. HAVE ADJUSTED WIND GRIDS A BIT TO ACCOUNT FOR CURRENT
OBSERVATIONS. IT WOULD ALSO SEEM THAT TEMPS ALONG THE WESTERN
FOOTHILLS WILL STRUGGLE TO FALL MUCH FROM THIS POINT ON SO HAVE
RAISED EXPECTED LOWS AT SUCH PLACES AS LIVINGSTON...NYE AND BIG
TIMBER. JKL

&&

.SHORT TERM...VALID FOR WED AND THU...

THERE ARE TWO IMPACTFUL WEATHER SYSTEMS TO DISCUSS IN THE SHORT
TERM...THE FIRST CENTERS AROUND A WIND EVENT FOR THE LIVINGSTON
AND NYE AREAS AND THE SECOND IS A HOLIDAY SNOW STORM OVER THE WEST
AND CENTRAL ZONES.

BEGINNING THIS AFTERNOON...A LEE SIDE TROF WILL FORM...AIDING IN
THE SETUP OF PREFERRED GAP FLOW FROM LIVINGSTON TO NYE. WIND
ADVISORIES HAVE BEEN ISSUED FOR THOSE AREAS...AS THE POTENTIAL TO
SEE GUSTS NEAR 70 MPH IS NOT OUT OF THE QUESTION DURING THE
NIGHTTIME HOURS. THE BIGGEST IMPACTS WILL BE TO TRAVEL ON
INTERSTATE 90 AND PORTIONS OF US 191. BY WEDNESDAY
AFTERNOON...THE PATTERN WILL SLACKEN AND THE WINDS WILL SLOWLY
DECREASE AND MOVE EASTWARD TOWARDS THE PLAINS.

THE SECOND SYSTEM...AND POTENTIALLY A VERY IMPACTFUL ONE...IS A
SNOW STORM OVER MUCH OF SOUTH EASTERN MONTANA AND NORTHERN
WYOMING. BY WEDNESDAY EVENING...XMAS EVE...A COLD FRONT WILL MOVE
IN FROM THE NORTHWEST...SHUTTING DOWN THE STRONGER GAP FLOW WINDS
AND USHERING IN UPSLOPE FLOW. A FAIRLY LARGE LONG WAVE TROUGH WILL
CONTINUE TO WORK ITS WAY EASTWARD OVER THE CONTINENTAL
DIVIDE...PUTTING SOUTHEASTERN MT IN THE LEFT EXIT REGION OF THE A
CYCLONICALLY TURNING UPPER LEVEL JET. THIS WILL ACT TO ENHANCE QG
AND FRONTOGENTICAL FORCING...THUS ENHANCING THE POTENTIAL FOR
WIDESPREAD SNOWFALL. THE EVENT WILL MOST LIKELY START AS RAIN IN
THE NORTHERN AND WESTERN ZONES AND QUICKLY CHANGE OVER TO SNOW BY
LATER IN THE EVENING.

THE HEAVIEST SNOWFALL WILL FALL IN THE BEARTOOTH FOOTHILLS...WITH
VALUES POTENTIALLY EXCEEDING 10 INCHES WHEN ALL SAID AND DONE.
BILLINGS COULD SEE AROUND 4 INCHES...WHILE AREAS OUT EAST MAY SEE
AROUND 2 INCHES.

THAT BEING SAID...IN ORDER TO GET THE MESSAGE OUT AND IN
COORDINATION WITH SURROUNDING WFOS...WINTER WEATHER ADVISORIES
HAVE BEEN ISSUED FOR MOST OF THE AREA...AS WIDESPREAD SNOWFALL
AMOUNTS ANYWHERE FROM 2 TO 5 INCHES CAN BE EXPECTED WITH THIS
SYSTEM. IF ANYTHING...THE POTENTIAL IMPACTS TO HOLIDAY TRAVEL INTO
AND OUT OF THE REGION WARRANTED THE EARLY ISSUANCE AND NOTIFICATION.

BY CHRISTMAS DAY...SNOW WILL WIND DOWN BY THE AFTERNOON HOURS.
EXPECTING COOLER DAYTIME HIGH TEMPERATURES ON CHRISTMAS DAY.
SINGER

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE EXTENDED CONTINUES TO LOOK COLD AND SNOWY. FRIDAY AND
SATURDAY LOOK TO BE RELATIVELY QUIET. SOME LIGHT SNOW MAY LINGER
IN THE SOUTHEAST THE SYSTEM FROM CHRISTMAS MOVES OUT INTO THE
CENTRAL PLAINS. THE BIG FOCUS IS THE SYSTEM MOVING IN SUNDAY AND
THE ARCTIC AIR BEHIND IT. THE 12Z RUNS WERE NOT AS AMPLIFIED AS
THE PREVIOUS RUNS WITH THE TROUGH MOVING INTO THE WESTERN US.
THE OPERATIONAL GFS ESPECIALLY TRENDED TOWARDS A WARMING AND
DRIER SOLUTION. ONE THING TO NOTE IS THAT THE 12Z PARALLEL GFS
MAINTAINS THE DEEPER TROUGH WITH MORE PRECIP SOUTHERN MONTANA.
SO FOR THIS FORECAST PACKAGE...HAVE GONE WITH A BLEND...BUT EDGED
TOWARDS THE RAW PREVIOUS RUNS. THIS KEPT TEMPERATURES SLIGHTLY
COLDER AND HAVE KEPT CHANCE POPS ACROSS MUCH OF THE AREA SUNDAY
AND SUNDAY NIGHT.

TEMPERATURES WILL REMAIN COLD THROUGH THE PERIOD...WITH
TEMPERATURES GENERALLY REMAINING BELOW FREEZING. SUNDAY MAY GET
CLOSE TO FREEZING WITH SOME COMPRESSIONAL WARMING AHEAD OF THE
FRONT. OTHERWISE...EARLY NEXT WEEK TEMPERATURES WILL LIKELY FALL
INTO THE TEENS FOR HIGHS AND SINGLE DIGITS FOR LOWS. REIMER

&&

.AVIATION...

STRONG SOUTHWEST WINDS WILL OCCUR IN THE WIND PRONE AREAS AROUND
KLVM WITH GUSTS LATE TONIGHT AND WEDNESDAY MORNING TO 55KTS.
OTHERWISE VFR CONDITIONS WILL PREVAIL WITH AN INCREASE IN MID AND
UPPER LEVEL CLOUDS INTO WEDNESDAY AFTERNOON AHEAD OF AN
APPROACHING SNOW SYSTEM. FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 029/043 026/028 010/024 008/025 015/030 008/014 000/017
    01/N    ++/J    41/E    11/B    23/J    32/J    11/B
LVM 031/042 023/031 005/028 003/030 014/032 007/017 004/020
    02/W    ++/J    51/E    12/J    23/J    32/J    21/N
HDN 022/043 024/029 010/025 005/025 011/029 005/014 901/017
    01/E    ++/J    41/E    11/B    13/J    32/J    21/B
MLS 023/042 026/029 014/024 011/027 015/027 009/012 000/015
    12/W    76/J    21/E    11/B    13/J    22/J    11/B
4BQ 019/044 025/029 013/025 008/025 012/028 009/013 901/015
    00/B    68/J    51/E    11/B    13/J    32/J    11/B
BHK 011/041 023/028 011/020 009/024 012/025 007/009 905/010
    12/W    66/J    21/E    11/B    13/J    22/J    11/B
SHR 018/043 022/027 007/022 002/027 011/030 009/017 000/018
    00/B    ++/J    61/E    10/B    13/J    32/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 PM
      MST THURSDAY FOR ZONES 28>32-34>36-38>42-56>58-63>66.
     WIND ADVISORY IN EFFECT UNTIL 6 PM MST WEDNESDAY FOR ZONES
      65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 PM
      MST THURSDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 23, 3:11 PM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MST TUE DEC 23 2014

MTZ028>042-056>058-063>068-WYZ098-099-232315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
311 PM MST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL DEVELOP OVER WESTERN FOOTHILLS LOCATIONS LATE
THIS AFTERNOON INTO TONIGHT. WINDS GUSTING TO AROUND 70 MPH CAN
BE EXPECTED FROM LIVINGSTON TO NYE. THIS INCLUDES PORTIONS OF
I-90 NEAR LIVINGSTON WHERE DANGEROUS CROSSWINDS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL CONTINUE THROUGH THE DAY WEDNESDAY FROM
LIVINGSTON TO NYE. WINDS WILL DIMINISH IN THESE AREAS AS A COLD
FRONT MOVES THROUGH THE REGION.

PRECIPITATION IS EXPECTED TO DEVELOP AS A COLD FRONT MOVES
THROUGH WEDNESDAY EVENING. PRECIPITATION MAY START OUT AS RAIN IN
SOME AREAS BEFORE CHANGING OVER TO ALL SNOW BY LATE EVENING. AT
THIS TIME IT APPEARS 2 TO 5 INCHES OF SNOW CAN BE EXPECTED TO
FALL FROM LATE WEDNESDAY NIGHT THROUGH CHRISTMAS...WITH LOCALLY
HEAVIER ACCUMULATIONS FOR NORTH FACING FOOTHILLS AND MOUNTAINS.
THOSE WITH TRAVEL PLANS CHRISTMAS EVE INTO CHRISTMAS DAY SHOULD BE
PREPARED FOR WINTER TRAVEL CONDITIONS AND SLICK ROADS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 24, 1:09 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 AM MST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/24/2014  M64.00 MPH       PARK               MT   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
December 24, 2:20 AM MST
Where
Livingston Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 to 58 mph with a peak gust of 73 mph were recorded at the Livingston Airport.

High Wind, Beartooth Foothills

When
December 24, 10:09 AM MST to 12:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Sustained winds of 50 mph with a peak gust of 79 mph were recorded at the Stillwater Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550497, 550496.